Document Detail


Incidence of Infusion-Associated Reactions with Rituximab for Treating Multiple Sclerosis: A Retrospective Analysis of Patients Treated at a US Centre.
MedLine Citation:
PMID:  21247220     Owner:  NLM     Status:  In-Data-Review    
Abstract/OtherAbstract:
Background: Rituximab is a monoclonal antibody approved for treating CD20-positive B-cell non-Hodgkin's lymphoma and rheumatoid arthritis but is used off-label for treating many autoimmune disorders, including multiple sclerosis (MS). Similarly to other monoclonal antibodies, the incidence of infusion-related reactions to rituximab is high. Reactions to monoclonal antibodies, including rituximab, vary widely in type and severity, but may include mild pruritis and rash to more severe complications such as Stevens-Johnson syndrome and anaphylactic reactions. Objective: To assess the incidence of infusion-associated reactions in our MS patients receiving rituximab infusions and compare it to previous trials investigating rituximab for treating MS. Methods: From 1 to 30 November 2009, we retrospectively reviewed medical charts from Partners Multiple Sclerosis Centre, Brookline, MA, USA, of patients being treated with rituximab for MS between 20 November 2007 and 24 November 2009 for evidence of infusion-associated reactions and further classified reactions on a grading scale. Results: During the period studied, 70 patients were infused with rituximab. Infusion-associated events occurred in 25.7% of our patients. Reactions were mild to moderate and most commonly occurred during the first infusion. Most patients were able to complete the infusion after appropriate treatment of the reaction was administered, and most patients went on to receive subsequent doses without any further reactions. Conclusions: The occurrence of infusion-associated reactions to rituximab in patients with MS is fairly common. However, premedication that includes corticosteroids may reduce the incidence of reactions dramatically. Should they occur, proper treatment of reactions with histamine H(1) or H(2) receptor antagonists and infusion rate reduction is an effective management strategy in this situation.
Authors:
Brandon A Brown; Mina Torabi
Publication Detail:
Type:  Journal Article    
Journal Detail:
Title:  Drug safety : an international journal of medical toxicology and drug experience     Volume:  34     ISSN:  0114-5916     ISO Abbreviation:  Drug Saf     Publication Date:  2011 Feb 
Date Detail:
Created Date:  2011-01-20     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  9002928     Medline TA:  Drug Saf     Country:  New Zealand    
Other Details:
Languages:  eng     Pagination:  117-23     Citation Subset:  IM    
Affiliation:
Department of Pharmacy, Brigham and Women's Hospital, Boston, Massachusetts, USA.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Mammalian Target of Rapamycin (mTOR) Inhibitors: Potential Uses and a Review of Haematological Adver...
Next Document:  Effects of benzodiazepines, antidepressants and opioids on driving: a systematic review and meta-ana...